Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 206, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 28, 2004, 10:25 PM EDT for Douglas County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2004, 10:25 PM EDT (02:25 UTC)
- Expired
- Aug 28, 2004, 11:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Douglas County, GA
The radar
The Atlanta radar (KFFC), 44 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 10:25 PM EDT | HAIL 1 | Lithia Springs, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1094 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 290225 SVRATL GAC097-290300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1024 PM EDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DOUGLAS COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 1100 PM EDT * AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BEULAH...MOVING NORTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DOUGLASVILLE...LITHIA SPRINGS AND MIDWAY. HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. HAIL TO THE SIZE OF QUARTERS WAS REPORTED JUST NORTH OF LITHIA SPRINGS AT 1022 PM EDT. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3369 8482 3368 8461 3380 8461 3378 8483 $$ RAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:45 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 28, 5:45 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 545 PM EDT SAT AUG 28 2004 .SHORT TERM... SHORTWAVE PRODUCING SHOWERS AND THUNDERSTORMS FROM CENTRAL TENNESSEE INTO NORTHERN ALABAMA PROGGED TO WEAKEN AS IT DRIFTS NORTHEAST THIS AFTERNOON. SEEING SHOWERS/TSTORMS DEVELOPING FROM EASTERN TENNESSEE INTO EXTREME NORTHERN GEORGIA IN WARM MOIST AIR AHEAD OF IMPULSE AND EXPECT BEST COVERAGE OVER NORTHERN HALF OF COUNTY WARNING AREA THROUGH THE EVENING. CURRENTLY PLANNING TO RANGE POPS FROM GOOD CHANCE EXTREME NORTH TO SLIGHT CHANCE SOUTHEAST. WILL END PRECIP BY MIDNIGHT MOST LOCATIONS...EXCEPT EXTREME NORTHWEST WHERE MODELS HOLD ON TO BETTER MOISTURE AND UPPER SUPPORT THROUGH THE NIGHT. LATEST NHC TRACK BRINGS TROPICAL STORM GASTON NEAR CHARLESTON SUNDAY AFTERNOON...THEN DRIFTS IT UP THE CAROLINA COAST THROUGH MONDAY. MEANWHILE COLD FRONT PROGGED TO PUSH INTO NORTHWEST GEORGIA LATE SUNDAY...THEN APPEARS TO GET PICKED UP BY GASTON AND PUSHES ACROSS REST OF COUNTY WARNING AREA SUNDAY NIGHT/MONDAY. EXTENDED PROGS SEEM TO HINT AT SOME REMNANTS OF BOUNDARY MEANDERING ACROSS SOUTH CENTRAL GEORGIA INTO WEDNESDAY BEFORE FINALLY GETTING WASHED OUT THURSDAY AS HIGH PRESSURE BUILDS DOWN THE APPALACHIANS. .LONG TERM...A RETURN TO MORE DIURNAL PRECIP PATTERN TOWARD THE END OF THE WEEK INTO THE WEEKEND BUT EXTENDED PROGS HINTING AT NEXT TROPICAL SYSTEM POSSIBLY BEGINNING TO AFFECT SOUTHERN HALF OF COUNTY WARNING AREA SATURDAY NIGHT/SUNDAY. && .AVIATION... COMPLICATED WEATHER PATTERN WITH SEVERAL FACTORS POTENTIALLY AFFECTING THE WEATHER CONDITIONS DURING THE NEXT FEW DAYS. FIRST...T.S. GASTON MOVING TOWARD SC COAST. THEN WILL MOVE NORTH ALONG THE SC/NC COAST AND EVENTUALLY BACK OUT TO SEA. MAIN AFFECT ON FFC CWA IS TO INCREASE SUBSIDENCE NEXT 24 HOURS ACROSS THE CENTRAL/EASTERN SECTIONS...AND KEEPING A LIGHT EAST FLOW ACROSS THE AREA TODAY. NEXT WEATHER SYSTEM IS APPROACHING FRONTAL SYSTEM...NOW ACROSS AR AND EAST TX. FRONT WILL MOVE SLOWLY EAST THROUGH MON...REACHING NW GA BY MID-DAY SUN AND ONLY MOVING INTO CENTRAL GA BY MON AFTERNOON. UPPER-LEVEL PATTERN IS CHAOTIC AND WEAK...TYPICAL FOR LATE SUMMER. UPPER RIDGE REMAINS ANCHORED FROM SW-NE JUST TO THE WEST OF THE AREA. THIS WILL GRADUALLY BREAK DOWN AND RELOCATE TO THE CENTRAL AND EASTERN GULF AS UPPER TROUGH MOVES THROUGH OHIO VALLEY. A LOW WILL CUT OFF THE BOTTOM END OF THE UPPER TROUGH AND LEAVE A CLOSED LOW OVER THE WESTERN GULF/S LA BY LATE SUN. DYNAMICS ARE WEAK AND AREA UNDER INCREASED SUBSIDENCE ON BACK SIDE OF GASTON. AM NOT EXPECTING WIDESPREAD COVERAGE OF SHRA/TSRA SUN AS A RESULT. ACTIVITY THIS EVENING AGAIN CONCENTRATED IN THE NE MOUNTAINS AS EASTERLY UPSLOPE FLOW CONTINUES IN THAT AREA. EXPECT THE MAJORITY OF ACTIVITY TODAY TO REMAIN IN THE NE MOUNTAINS...DISSIPATING BY MIDNIGHT. CEILINGS...GENERALLY VFR. LOWEST LEVELS OF THE ATMOSPHERE ARE STILL RELATIVELY DRY...WITH THE BEST MOISTURE REMAINING IN THE 850-700MB LAYER. STILL DO NOT SEE ANY BONAFIDE REASON TO EXPECT LOW IFR CIGS SUN MORN...SO WILL PROBABLY LEAVE OUT AND STAY WITH A MID-LEVEL VFR CIGS. SOME MVFR CIGS POSSIBLE IN SCT SHRA/TSRA ACTIVITY SUN AFTERNOON...BUT NOT WIDESPREAD. VISIBILITY...HAZE IS DIMINISHING IN COVERAGE. EXPECT THIS TO CONTINUE WITH RETURN TO WESTERLY SFC FLOW OVERNIGHT. BY THE SAME TOKEN...EXPECT EARLY MORNING BR/HZ TO BE LESS SUN THAN THAT OBSERVED TODAY. INCREASED CLOUD COVER SHOULD HELP DECREASE BR/HZ POTENTIAL AS WELL. WX...MAY NEED TO CARRY VCSH FOR AN HOUR OR SO THIS EVENING...BUT THIS APPEARS UNLIKELY. WILL HAVE TO EVALUATE AT TAF TIME. FOR SUN AFTERNOON...MAY NEED VCTS OR PROB30 GROUP AFT 18Z. WIND...PROBLEMATIC AS USUAL LATELY. LIGHT EASTERLY FLOW CONTINUES ACROSS THE AREA NOW...BUT EXPECT TRANSITION TO NNW-NW FLOW OVERNIGHT. THIS SHOULD CONTINUE IN ADVANCE OF THE FRONT FOR MOST OF THE AREA SUN...BUT SOME POTENTIAL FOR BRIEF PERIOD OF EASTERLY FLOW AGAIN SUN AFTERNOON...EAST OF THE FRONT. FOR MOST TAF SITES...VRB04KT WILL COVER THE NEXT 24 HOURS...BUT WILL BE MORE SPECIFIC...REFINE...AND PROVIDE DIRECTION FOR ATL OPERATIONS. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 71 87 70 87 / 30 50 30 40 ATHENS 68 88 69 88 / 30 50 30 40 GAINESVILLE 70 86 68 86 / 40 50 30 40 ROME 71 89 69 88 / 50 50 40 30 COLUMBUS 73 92 72 89 / 30 40 30 40 MACON 70 91 71 90 / 20 40 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && 24/19
Hazardous weather outlook, Aug 28, 7:43 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 743 PM EDT SAT AUG 28 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-290400- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 743 PM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ...ISOLATED THUNDERSTORMS EXPECTED UNTIL MIDNIGHT... .SYNOPSIS... TROPICAL STORM GASTON IS NEARING THE SOUTH CAROLINA COAST...BUT WILL TURN AND MOVE NORTH ALONG THE COAST AND AWAY FROM GEORGIA ONCE IT MOVES INLAND IN EASTERN SOUTH CAROLINA LATE SUNDAY. MEANWHILE...A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY WILL MOVE INTO NORTHWEST GEORGIA AROUND MID-DAY SUNDAY...THEN PROGRESS SLOWLY SOUTHEAST THROUGH THE SATE SUNDAY NIGHT AND MONDAY AS A RIDGE OF HIGH PRESSURE TO THE WEST OF GEORGIA WEAKENS. THE FRONTAL SYSTEM WILL WEAKEN AS IT MOVES INTO GEORGIA. .PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS THIS EVENING WILL BE FROM CLOUD-TO-GROUND LIGHTNING AND LOCALLY...BRIEF...BUT HEAVY RAIN. THE MAIN AREA FOR ISOLATED THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE WEST OF A LINE FROM BLUE RIDGE...TO ATLANTA...TO MACON. ALL ACTIVITY IS EXPECTED TO DIMINISH QUICKLY BY MIDNIGHT. .DISCUSSION... A MARGINALLY UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST GEORGIA THIS EVENING WITH CAPES OF 1000-1500 AND LIFTED INDICES OF -2 TO -3. THE AIR MASS WILL BECOME MORE STABLE AFTER MIDNIGHT WITH CAPES DROPPING BELOW 1000. SUBSIDENCE ON THE WEST SIDE OF TROPICAL STORM GASTON IS HELPING TO INHIBIT CONVECTION IN EAST GEORGIA THIS EVENING. ON SUNDAY...A FRONTAL SYSTEM WILL MOVE INTO NORTHWEST GEORGIA. THIS COMBINED WITH MARGINAL INSTABILITY WILL ALLOW FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT...MAINLY IN WEST GEORGIA DURING THE AFTERNOON. LIMITED DYNAMICS AND A VERY WEAK WIND PROFILE ALOFT...COMBINED WITH CONTINUED SUBSIDENCE ON THE WEST SIDE OF TROPICAL STORM GASTON...SHOULD PREVENT THE THUNDERSTORMS FROM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED...MAINLY AFTERNOON...THUNDERSTORMS ARE EXPECTED SOUTHEAST OF A LINE FROM COLUMBUS...TO MACON...TO LOUISVILLE EACH AFTERNOON THROUGH THE PERIOD. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND MIDDLE GEORGIA FRIDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. RAB
In the hours before
Special weather statement, Aug 28, 8:03 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 803 PM EDT SAT AUG 28 2004 GAZ066>069-078-079-290045- 803 PM EDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HARRIS...TALBOT... UPSON...PIKE...TROUP AND MERIWETHER COUNTIES UNTIL 845 PM EDT... AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR THOMASTON TO MOLENA...MANCHESTER AND WEST POINT...MOVING WEST AT 5 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS...HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.
Special weather statement, Aug 28, 10:16 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1016 PM EDT SAT AUG 28 2004 GAZ031-043-290300- 1016 PM EDT SAT AUG 28 2004 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN FOR DOUGLAS AND SOUTHERN PAULDING COUNTIES UNTIL 1100 PM EDT... AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS THAT HAS DEVELOPED RAPIDLY FROM 5 MILES SOUTHWEST OF HIRAM...TO NEAR SIX FLAGS. THIS ACTIVITY IS SHOWING VERY LITTLE MOVEMENT. THESE STORMS WILL AFFECT DOUGLASVILLE...WINSTON...CHAPEL HILL..LITHIA SPRINGS...AND SIX FLAGS. THESE THUNDERSTORMS WILL PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN...WHICH MAY CAUSE FLOODING OF LOW LYING AND FLOOD PRONED AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RAB
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:40 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 35 min |
| Aug 29, 2:38 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Troup | 37 min |
| Aug 29, 4:02 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Taylor | 43 min |
| Aug 29, 4:09 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fulton | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.